Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 94, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 26, 2017, 10:09 PM MDT for Sherman County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2017, 10:09 PM MDT (04:09 UTC)
- Expired
- May 26, 2017, 10:45 PM MDT
- In force
- 36 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 70.0 mph
County Sherman County, KS
The radar
The Goodland radar (KGLD), 12 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 6:38 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 4.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1044 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1740 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 9.5
The text
As transmitted.
740
WUUS53 KGLD 270409
SVRGLD
KSC181-270445-
/O.NEW.KGLD.SV.W.0094.170527T0409Z-170527T0445Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
1009 PM MDT FRI MAY 26 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Eastern Sherman County in northwestern Kansas...
* Until 1045 PM MDT
* At 1009 PM MDT, severe thunderstorms were located along a line
extending from 12 miles north of Goodland to 14 miles north of
Wallace, moving northeast at 20 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Goodland and Edson.
This includes Interstate 70 in Kansas between mile markers 18 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3914 10171 3953 10175 3953 10139 3915 10139
TIME...MOT...LOC 0409Z 236DEG 18KT 3952 10167 3911 10165
HAIL...2.00IN
WIND...70MPH
$$
JN1 follow-up statement
252
WWUS53 KGLD 270422
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
1022 PM MDT FRI MAY 26 2017
KSC181-270445-
/O.CON.KGLD.SV.W.0094.000000T0000Z-170527T0445Z/
Sherman KS-
1022 PM MDT FRI MAY 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT
FOR EASTERN SHERMAN COUNTY...
At 1022 PM MDT, severe thunderstorms were located along a line
extending from 12 miles northwest of Brewster to 16 miles northwest
of Winona, moving east at 40 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Edson.
This includes Interstate 70 in Kansas between mile markers 22 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3914 10167 3953 10161 3953 10139 3915 10139
TIME...MOT...LOC 0422Z 260DEG 33KT 3952 10149 3915 10153
HAIL...2.00IN
WIND...70MPH
$$
DRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 5:42 PM MDT, 4 hours 27 minutes earlier.
Area forecast discussion, May 26, 5:42 PM MDT, 4 hours 27 minutes before
Area Forecast Discussion National Weather Service Goodland KS 542 PM MDT Fri May 26 2017 .SHORT TERM...(This evening through Saturday) Issued at 304 PM MDT Fri May 26 2017 Latest upper air analysis shows a trough over the Northern Rockies. Southeast of this trough smaller short wave troughs were beginning to form over Colorado. At the surface a dry line was extending northwest from the southeast corner of Colorado toward Denver. For the rest of the afternoon am expecting strong to severe storms to move into East Central Colorado around 4 or 5 PM MT as the upper level short wave trough approaches from the west. As the trough approaches, lift will increase along the dry line which will cause some isolated to scattered storm development. Due to the drier environment and weaker lift south of the main short wave trough, do not anticipate much storm coverage. However these storms will be in a much better environment to become severe. CAPE sharply increases in a corridor east of the dry line until the surface winds turn more to the southeast than south. Given the proximity to the surface low, fairly low cloud bases, and 0-1km shear on the low end for tornado development, cannot rule out the possibility of a tornado. This will mainly be a factor for Kit Carson and Cheyenne counties in Colorado. Further east into Kansas the environment becomes more stable which should limit the potential for tornadoes to form. Comparing conditions to SPC tornado stats favor EF1 tornadoes. Deep layer shear is even stronger than yesterday and CAPE is a bit higher as well, so foresee a chance for hail up to baseball size based on what happened yesterday. Damaging winds will also be likely with any storms that develop. This evening storms will move east across the rest of the Tri-State Area. Am expecting a cluster of storms to remain north of Highway 24. The main threat with these storms will be heavy rainfall due to precipitable water values in the 90th percentile. Don't have quite enough confidence to issue a watch at this time due to the storms moving just fast enough to negate a flood threat. Along and south of Highway 24 elevated CAPE will form and may be strong enough for severe storms to form. If the elevated CAPE advertised is not capped off, hail up to baseball size is possible. The threat for damaging winds should end by 9 or 10 PM local time. This round of storms should move east of the forecast area by midnight. Another round of strong to severe storms will move in from the northwest over the east half to third of the forecast area. Am anticipating this to be more of a line storms. These storms will be be along/behind a cold front moving through. As with the storms with the first round, if the elevated CAPE advertised is not capped off hail up to baseball size is possible. Due to the inversion in place am not expecting straight-line winds with these storms. Saturday the storms over the east part of the forecast area will push east by mid morning. During the latter part of the afternoon the upper level trough axis swings over the west part of the forecast area. This will be enough for a few storms to develop, but not expecting any severe weather to occur. .LONG TERM...(Saturday night through Friday) Issued at 304 PM MDT Fri May 26 2017 Saturday night-Sunday: Rain showers linger through the evening over southwest portions of the CWA as the main trough axis moves downstream of the area. Upper level ridge will build through Sunday bringing drier conditions to the area. Temperatures will be near to slightly below normal. Monday-Tuesday: Cold front moves into the area during the day Monday and becomes stalled with a northwest to southeast orientation across the CWA. Showers and a few thunderstorms will be possible Monday night through Tuesday night. Wednesday-Friday: Models do not have very good agreement for this period. GFS and ECMWF differ in synoptic setup and timing of when upper level ridging will eventually push east of our area. General consensus is for this period to be wet with periodic chances of rain and thunderstorms. Heaviest rain appears to be favored for the eastern half of our area, coming Wednesday night and Thursday morning. The forecast for this time frame is certain to change, but will need to be monitored by future shifts since most models do indicate an active period for this timeframe. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 542 PM MDT Fri May 26 2017 Thunderstorm activity should spread out of eastern Colorado towards northwest Kansas and across southwest Nebraska. Better coverage will tend to be towards the Nebraska state line, and there is some question as to how strong (or severe) the activity will be when it moves within the vicinity of the terminals. I held off on introducing lower conditions in the first 6hr of TAF for now. A cold front will move through tonight and we are still looking at a period of low level wind shear and IFR stratus at GLD. Most guidance shows improvement by midday (first at GLD), so I try to stay optimistic. It is still possible that MVFR cigs linger at KMCK into the afternoon. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...SME AVIATION...DR
Hazardous weather outlook, May 26, 10:59 AM MDT, 11 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1059 AM MDT Fri May 26 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271700- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1059 AM MDT Fri May 26 2017 /1159 AM CDT Fri May 26 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong to severe storms will develop late this afternoon over Eastern Colorado, spreading east tonight. Large hail up to baseball size is possible with these storms, with the odds of giant hail increasing overnight. A tornado or two may occur over Kit Carson or Cheyenne counties in Colorado late this afternoon into the early evening along with damaging wind gusts up to 70 MPH that may stretch from these counties into Sherman and Wallace County. A second round of severe storms may move through overnight, moving over McCook, Oberlin, Norton, and Hill City areas. Giant hail up to baseball size is possible with these storms. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Any strong to severe storms from tonight will exit Norton and Graham counties around 8 AM CDT. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Any weather reports by phone or social media are very helpful. JTL
In the hours before
Local storm report, May 26, 9:45 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
945 PM MDT FRI MAY 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM HAIL 2 SSE COLBY 39.36N 101.03W
05/26/2017 E1.50 INCH THOMAS KS STORM CHASER
&&
BWARRENLocal storm report, May 26, 9:47 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
947 PM MDT FRI MAY 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 PM HAIL COLBY 39.39N 101.05W
05/26/2017 E1.00 INCH THOMAS KS TRAINED SPOTTER
&&
BWARRENLocal storm report, May 26, 9:54 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
954 PM MDT FRI MAY 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 PM HAIL GOODLAND 39.35N 101.71W
05/26/2017 M1.75 INCH SHERMAN KS PUBLIC
&&
JNLocal storm report, May 26, 9:55 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
955 PM MDT FRI MAY 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL GOODLAND 39.35N 101.71W
05/26/2017 M2.00 INCH SHERMAN KS NWS EMPLOYEE
&&
BWARRENLocal storm report, May 26, 10:02 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1002 PM MDT FRI MAY 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 PM HAIL 4 N GOODLAND 39.41N 101.71W
05/26/2017 M2.00 INCH SHERMAN KS NWS EMPLOYEE
&&
JNLocal storm report, May 26, 10:06 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1006 PM MDT FRI MAY 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 PM FLASH FLOOD 12 S COPE 39.49N 102.82W
05/26/2017 KIT CARSON CO COCORAHS
1.22 INCHES SO FAR, WITRH 1.22 INCHES IN THE PAST 2 HRS.
FLOODING UNUSUAL
&&
BWARRENThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:15 PM MDT | Tornado Warning | GLD | Sherman | 17 min |
| May 26, 7:18 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 57 min |
| May 26, 7:47 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 28 min |
| May 26, 8:04 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 56 min |
| May 26, 8:25 PM MDT | Flash Flood Warning | GLD | Cheyenne, Sherman | 5 hr |
| May 26, 8:27 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 48 min |
| May 26, 8:57 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 48 min |
| May 26, 9:07 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 38 min |
| May 26, 9:25 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 50 min |
| May 26, 9:40 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 50 min |
| May 26, 9:59 PM MDT | Tornado Warning | GLD | Sheridan, Thomas | 31 min |
| May 26, 10:06 PM MDT | Flash Flood Warning | GLD | Sherman | 54 min |
| May 26, 10:19 PM MDT | Tornado Warning | GLD | Sheridan, Thomas | 41 min |
| May 26, 10:25 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 65 min |
| May 26, 10:43 PM MDT | Flash Flood Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 3 hr |
| May 26, 10:54 PM MDT | Tornado Warning | GLD | Decatur, Graham, Norton, Sheridan | 15 min |
| May 26, 10:57 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 63 min |
| May 26, 11:08 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton, Sheridan | 21 min |
| May 26, 11:30 PM MDT | Special Weather Statement | GLD | Norton | 15 min |
| May 26, 11:47 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 58 min |
| May 26, 11:49 PM MDT | Tornado Warning | GLD | Gove | 26 min |
| May 27, 12:06 AM MDT | Tornado Warning | GLD | Gove, Logan | 24 min |
| May 27, 12:13 AM MDT | Tornado Warning | GLD | Gove | 17 min |
| May 27, 12:22 AM MDT | Tornado Warning | GLD | Gove | 38 min |
| May 27, 12:36 AM MDT | Special Weather Statement | GLD | Sherman | 24 min |
| May 27, 12:41 AM MDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 49 min |
| May 27, 12:43 AM MDT | Special Weather Statement | GLD | Thomas | 17 min |
| May 27, 12:45 AM MDT | Tornado Warning | GLD | Gove | 30 min |
| May 27, 12:56 AM MDT | Special Weather Statement | GLD | Thomas | 19 min |
| May 27, 1:13 AM MDT | Special Weather Statement | GLD | Thomas | 32 min |
| May 27, 1:34 AM MDT | Areal Flood Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 9 hr |
| May 27, 1:53 AM MDT | Special Weather Statement | GLD | Gove | 37 min |
| May 27, 2:23 AM MDT | Special Weather Statement | GLD | Gove | 37 min |
| May 27, 7:56 AM MDT | Areal Flood Warning | GLD | Sheridan, Thomas | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.